MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD BBL TB POTASSIUM PERMANGANATE; STAINS, MICROBIOLOGIC

BECTON, DICKINSON & CO. (SPARKS) BD BBL TB POTASSIUM PERMANGANATE; STAINS, MICROBIOLOGIC
Model Number 212513
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/24/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).A device evaluation and/or device history review is anticipated, but is not complete.Upon completion, a supplemental report will be filed.
 
Event or Problem Description
It was reported that while using bd bbl¿ tb potassium permanganate contamination was observed by the laboratory personnel.There was no indication that results were reported out and there was no report of patient impact.
 
Additional Manufacturer Narrative
The following fields were updated due to additional information: d10: device available for eval yes, d10: returned to manufacturer on: 2021-04-05 h6: investigation summary the complaint investigation included a review of the batch history record of tb potassium permanganate.The batch history record review indicated no discrepancies.All release testing was satisfactory.Satisfactory appearance for tb potassium permanganate is purple solution.Complaint trends were reviewed for a period covering 12 months.During that time there have been no confirmed complaints on this batch.Three photos were received along with this complaint.Two of the photos depict two bottles of potassium permanganate 212513, lot number 0267715, and expiration date 2021/10/31.The third photo depicts three glass slides covered with a range of purple-colored solutions.The right slide is labeled as ¿acceptable colour¿, the middle slide states ¿change in colour,¿ and the left slide is labeled ¿become lighter¿.Returns (two bottles of the same lot) were received on 04/05/21.The returns (both bottles) and a retention sample from the complaint batch were evaluated along with a control batch.The solution appearance of the return samples was not satisfactory and not comparable to the retention sample and control.One bottle of return was light purple before shaking the bottle and became a brown-purple color with brown precipitate after shaking the bottle.The second bottle was purple with slight precipitate before shaking the bottle and became brown-purple with brown precipitate after shaking the bottle.The solution appearance of the retention sample was satisfactory and comparable to the control; both were a purple solution without precipitate.Staining was completed per instructions in the product insert.Slides of positive (m.Tuberculosis atcc 25177) and negative (b.Subtilis atcc 6533) controls were evaluated and gave satisfactory staining results with one of the return bottles, retention, and control batches.The return and retention sample were comparable to the control.The second bottle of return (with lighter color of solution) gave unsatisfactory staining result compare to retention and control samples.The background of the return was atypical compare to control and retention samples and had light greenish hazy spots.This complaint has been confirmed.Root cause for the color variability and precipitate observed in the customer returns remains unknown.This complaint is the only known incident of this defect for this lot, and appears to be an isolated incident.No corrective actions are slated at this time.See h10.
 
Event or Problem Description

Brand Name
BD BBL TB POTASSIUM PERMANGANATE
Common Device Name
STAINS, MICROBIOLOGIC
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
MDR Report Key11547979
Report Number1119779-2021-00537
Device Sequence Number19856532
Product Code JTS
UDI-Device Identifier00382902125136
UDI-Public00382902125136
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
NA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source foreign,other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date10/31/2021
Device Model Number212513
Device Catalogue Number212513
Device Lot Number0267715
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/05/2021
Initial Date Received by Manufacturer 02/24/2021
Supplement Date Received by Manufacturer05/27/2021
Initial Report FDA Received Date03/22/2021
Supplement Report FDA Received Date06/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1